Drought, Northwest Highlands
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Other Federal Agency
November was dry for much of the state. Many areas across eastern New Mexico received less than 15 percent of normal precipitation for the month.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
November was dry for much of the state. Many areas across eastern New Mexico received less than 15 percent of normal precipitation for the month. Northern and western areas fared better, with many areas near or just above normal precipitation. Percent of normal precipitation for the autumn months trended the same way; much of the eastern plains were 50 to 75 percent of normal, while the northwest portions of the state were the wettest at 100 to 150 percent of normal. Therefore, drought improved very little over the month of August. Some northwest areas dropped a drought category but much of the state remained in severe (D2) or greater drought status. The east central and southeast plains remained in exceptional (D4) drought. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 31, 2:02 PM MST, 9 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 302 PM MDT MON OCT 31 2011 .DISCUSSION... MODELS ARE IN AGREEMENT THAT DRY WESTERLY FLOW WILL PREVAIL ACROSS THE FORECAST AREA THROUGH TUESDAY. THROUGH THE DAY ON TUESDAY...AN UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL DIG SOUTHEASTWARD INTO THE CENTRAL ROCKIES. A TIGHTENING PRESSURE GRADIENT WILL CAUSE SOUTHWEST WINDS TO PICK UP ACROSS NEW MEXICO BRINGING TEMPERATURES THAT WILL RANGE FROM 10 TO 15 DEGREES ABOVE NORMAL AND NEAR RECORD OR RECORD HIGH TEMPERATURES TO VARIOUS LOCATIONS MAINLY EAST OF THE CENTRAL NEW MEXICO MOUNTAIN CHAIN. FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING...THE UPPER TROUGH WILL PROVIDE A GLANCING BLOW ACROSS THE NORTHEAST PORTION OF THE STATE WHILE PUSHING A MODERATELY STRONG BACK DOOR COLD FRONT PUSHES SOUTHWESTWARD TOWARD THE CENTRAL MOUNTAIN CHAIN. MOISTURE WITH THIS SYSTEM IS QUITE LIMITED SO PRECIPITATION LOOKS TO REMAIN CONFINED TO ONLY THE NORTHERN MOST PORTIONS OF THE FORECAST AREA WITH LITTLE EXPECTED IN TERMS OF ACCUMULATING PRECIP. A COUPLE INCHES OF SNOW MAY FALL OVER THE NORTHERN MOUNTAINS ABOVE 8000 FEET. HIGH TEMPERATURES WILL BE MUCH LOWER ON WEDNESDAY AND WILL GENERALLY RANGE FROM 10 TO 20 DEGREES BELOW NORMAL. HIGH PRESSURE WILL BEGIN TO REBUILD OVER THE REGION LATE WEDNESDAY THROUGH THURSDAY IN THE WAKE OF THE DEPARTING TROUGH. WINDS WILL REMAIN LIGHT ON THURSDAY WHILE HIGH TEMPERATURES RECOVER SOMEWHAT... HOWEVER THEY WILL STILL REMAIN 5 TO 10 DEGREES BELOW NORMAL. FOR FRIDAY...A MUCH STRONGER AND WETTER TROUGH WILL DIG INTO THE GREAT BASIN. WINDS WILL BEGIN TO INCREASE ACROSS NEW MEXICO ONCE AGAIN IN ADVANCE OF THIS SECOND TROUGH FOR THE WEEK. THIS TROUGH WILL MOVE ACROSS THE FORECAST AREA FRIDAY NIGHT AND BRING WITH IT A MODERATELY STRONG COLD FRONT THAT WILL BE PACIFIC IN NATURE. ELEVATIONS OVER 9000 FEET ALONG THE NORTHERN MOUNTAINS OF THE FORECAST AREA MAY SEE A COUPLE INCHES OF ACCUMULATING SNOWS OTHERWISE MOST OTHER LOCATIONS WILL SEE ISOLATED TO SCATTERED SHOWERS. PRECIPITATION WILL QUICKLY END SATURDAY MORNING AS THE UPPER TROUGH EXITS TO THE EAST AND A DRY WESTERLY FLOW REDEVELOPS ACROSS THE SOUTHWEST US. TEMPERATURES WILL BE 5 TO 15 DEGREES BELOW NORMAL MAINLY OVER THE NORTH AND WEST PORTIONS OF THE FORECAST AREA. DRY CONDITIONS WITH SOMEWHAT BELOW NORMAL TEMPERATURES LOOK TO CONTINUE INTO SUNDAY. && .AVIATION... VFR CIGS AND VIZ THROUGH 21Z TUESDAY AFTERNOON IN BROAD WESTERLY FLOW ACROSS NEW MEXICO. AFTERNOON WIND GUSTS FROM 21Z ONWARD OVER THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN WITH WIND SPEEDS DECREASING AFTER SUNSET. WINDS REDEVELOPING TUESDAY AFTERNOON WITH DEEPENING LOW PRESSURE OVER NORTHEAST NEW MEXICO. && .FIRE WEATHER... CRITICAL FIRE WEATHER...LOCALLY CRITICAL FIRE WEATHER ACROSS CENTRAL SAN MIGUEL COUNTY TUESDAY AFTERNOON FOR AN HOUR OR TWO FROM LAS VEGAS EASTWARD...AND LOCALLY OVER THE WESTERN MOUNTAINS NEAR THE ARIZONA LINE ON FRIDAY AFTERNOON. FORECAST MODELS...IN BROAD AGREEMENT ON GENERAL STORY THROUGH UPCOMING WEEKEND...WITH SOME LOCAL AND MODEST UNCERTAINTIES UNDERCUTTING A BASIC HIGH CONFIDENCE FORECAST. BROAD ZONAL FLOW ACROSS NEW MEXICO TODAY ANCHORED BY AMPLIFYING WEST COAST TROUGH DUE TO REACH THE FOUR CORNERS LATE ON TUESDAY AND SWEEP ACROSS NORTHERN HALF OF NEW MEXICO THROUGH WEDNESDAY. QUICK TRAILING RIDGE WILL BUILD RAPIDLY WEST OF THE STATE AND THEN SHEAR AND COLLAPSE EASTWARD THROUGH THE DAY ON THURSDAY AS NEXT AND MORE SUBSTANTIAL WEST COAST TROUGH AMPLIFIES OVER SOUTHERN CALIFORNIA ON FRIDAY. WINDS ALOFT WILL BACK TO SOUTHWEST AND INCREASE SPEED WITH RIDGE BASE MOVING EASTWARD ACROSS NORTHERN NEW MEXICO THROUGH SATURDAY...AND LIFTING OUT RAPIDLY TO THE CENTRAL PLAINS BY SATURDAY NIGHT. NEXT TROUGH WILL START AMPLIFYING ALONG THE WEST COAST EARLY SUNDAY HEADED FOR NEW MEXICO ARRIVING EARLY IN THE WORK WEEK. SOME MODEL DIFFERENCES UNDERCUT TIMING CONFIDENCE ON THIS LAST SYSTEM...WITH EUROPEAN CENTER MODEL LEADING DOMESTIC GFS MODEL BY ROUGHLY HALF A DAY...SLOWER GFS ALSO DEEPER AND MORE DYNAMIC. WITH THIS ABOUT A WEEK OUT...WILL KEEP EYE ON THIS STORY IN FUTURE RUNS AND SEEK GREATER CONVERGENCE...AND SETTLE FOR A DIFFERENCE SPLIT ON TIMING AND DEPTH FOR NOW. OVERNIGHT...MILD OVERNIGHT TEMPERATURES IN BROADLY ABOVE NORMAL TEMPERATURE REGIME. LITTLE CLOUD COVER WILL PERMIT SOLID RADIATIONAL COOLING WITH FAIR TO GOOD HUMIDITY RECOVERY OVERNIGHT. FOR TUESDAY...COLD FRONT EXTENDING FROM WESTERN COLORADO TO CENTRAL CALIFORNIA WILL REACH THE FOUR CORNERS LATE TUESDAY EVENING. BREEZY SOUTHWEST WINDS WILL REDEVELOP TUESDAY AFTERNOON AHEAD OF THE FRONT ACROSS THE NORTHERN MOUNTAINS...FROM THE CONTINENTAL DIVIDE WEST TO THE ARIZONA LINE...AND OVER THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN. MINIMUM HUMIDITIES MOSTLY IN THE TEENS PCT...AND WITH BREEZY WINDS A FEW SPOTS MAY REACH CRITICAL THRESHOLDS FOR AN HOUR OR TWO TUESDAY AFTERNOON OVER SAN MIGUEL COUNTY FROM LAS VEGAS EAST. WILL HIGHLIGHT CONDITIONS IN FORECAST...BUT HOLD OFF ON RED FLAGS FOR NOW WITH CRITICAL WEATHER OVER FUELS WITH ONLY MODERATE DANGER FOR NOW. TEMPERATURES RUNNING BROADLY 5 TO 10 DEGREES ABOVE NORMAL AHEAD OF THE FRONT...WITH DOUBLE DIGIT EXCURSIONS ABOVE NORMAL OVER THE EAST CENTRAL PLAINS TUESDAY AFTERNOON. MARGINAL VENTILATION EARLY ON TUESDAY WILL IMPROVE STRONGLY THROUGH THE DAY WITH INCREASED TRANSPORT WIND SPEEDS. WINDS WILL REMAIN BREEZY OVERNIGHT OVER SUMMITS AND THROUGH GAPS CENTRAL AND WEST...WITH SHIFTS TO THE NORTHWEST AND INCREASING SPEEDS OVER THE NORTHEAST PLAINS THROUGH THE OVERNIGHT AS THE COLD FRONT DRIVES SOUTHWARD. SOME LIGHT SNOW POSSIBLE OVER THE SAN JUAN AND SANGRE DE CRISTO SUMMITS AND HIGHER SLOPES NEAR THE COLORADO LINE BUT OTHERWISE STATE WILL REMAIN DRY. FAIR TO GOOD HUMIDITY RECOVERIES OVERNIGHT...EXCELLENT NEAR THE COLORADO LINE OVER THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS. FOR WEDNESDAY...COLD FRONT MOVING RAPIDLY TO A TUCUMCARI TO THE BOOTHEEL LINE WEDNESDAY MORNING...AND WELL SOUTH OF THE STATE BY WEDNESDAY AFTERNOON. SOLID DOUBLE DIGIT MAXIMUM TEMPERATURE DROP DURING THE DAY WILL PUSH NEAR RECORD WARMTH TUESDAY INTO DOUBLE DIGITS BELOW NORMAL STATEWIDE FOR WEDNESDAY. COOLING TEMPERATURES GOOD FOR A DOUBLE DIGIT BOUNCE IN MINIMUM HUMIDITIES WITH 30S AND 40S PCT DOMINATING MUCH OF THE STATE. LAST AREA AHEAD OF THE FRONT OVER THE SOUTHWEST MOUNTAINS WILL MANAGE DROP INTO THE TEENS PCT BEFORE COLD FRONT COMES ROARING THROUGH. RAIN SHOWERS WITH HIGH COUNTRY SNOW MAINLY INTERSTATE 40 NORTHWARD THROUGH THE DAY TAPERING OFF WEDNESDAY NIGHT OVER THE NORTHEAST HIGHLANDS AND ADJACENT PLAINS. WITH COLDER AIR IN PLACE...OVERNIGHT LOWS WILL BE BELOW FREEZING FOR ALL OF NORTHERN AND CENTRAL NEW MEXICO. VENTILATION DETERIORATING IN THE WEST IN MORE STABLE AIR MASS...BUT REMAINING FAIR TO GOOD IN THE EAST. FOR THURSDAY...FAST RIDGE BUILDING AND SHEARING OFF EASTWARD ACROSS NEW MEXICO SUPPORTING TEMPERATURE REBOUND DURING THE DAY WITH MOST SPOTS FALLING A FEW DEGREES SHORT OF NORMAL FOR THE DAY. PRECIPITATION CLEARED OUT INTO THE CENTRAL PLAINS WITH WIND SPEEDS BACKING TO THE SOUTH WITH BREEZINESS CONTINUING OVER THE EAST. COOLER TEMPERATURES SUPPORTING MINIMUM HUMIDITIES IN THE 20S AND 30S PCT STATEWIDE...WITH A FEW DIPS INTO THE TEENS PCT OVER THE WEST. VENTILATION IMPROVING IN THE WEST...REMAINING FAIR TO GOOD IN THE EAST...AND DETERIORATING IN THE CENTRAL VALLEYS WITH REDUCED TRANSPORT WINDS AND MIXING HEIGHTS. HUMIDITY RECOVERIES BROADLY FAIR TO GOOD THURSDAY NIGHT. OUTLOOK...FRIDAY THROUGH WEEKEND...WEST COAST TROUGH SWEEPING INTO WESTERN ARIZONA FRIDAY WILL SWEEP ACROSS NEW MEXICO THROUGH SATURDAY. NORTHWEST FLOW EARLY WILL BACK RAPIDLY TO THE SOUTHWEST IN ADVANCE OF NEXT PACIFIC SYSTEM DEEPENING OFF THE CALIFORNIA COAST. FRIDAY TEMPERATURE GAINS ERASED BY COLD FRONT SWEEPING THROUGH SATURDAY LEAVING TEMPERATURES NEAR SEASONAL NORMALS FOR SUNDAY. VERY WINDY OVER THE WEST FRIDAY...AND OVER THE CENTRAL MOUNTAINS SATURDAY BEFORE WIND SPEEDS DECREASE DURING THE DAY ON SUNDAY. MINIMUM HUMIDITIES IN THE TEENS AND 20S PCT FRIDAY REMAINING STEADY THROUGH THE WEEKEND AS DRYER AIR OFFSETS COOLER TEMPERATURES. FRIDAY AND FRIDAY NIGHT RAIN AND HIGH COUNTRY SNOW COVERAGE NORTH AND WEST TAPERING OFF SATURDAY. EXCELLENT VENTILATION STATEWIDE FRIDAY DETERIORATING STEADILY TO FAIR TO GOOD BY SUNDAY WITH DECREASING TRANSPORT WINDS. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 33 67 32 47 / 0 0 10 5 DULCE........................... 24 64 23 47 / 0 0 10 10 CUBA............................ 26 65 25 47 / 0 0 0 10 GALLUP.......................... 26 67 25 47 / 0 0 5 5 EL MORRO........................ 28 62 25 46 / 0 0 5 5 GRANTS.......................... 29 68 28 47 / 0 0 0 5 QUEMADO......................... 30 69 26 52 / 0 0 0 5 GLENWOOD........................ 36 74 30 68 / 0 0 0 0 CHAMA........................... 23 59 23 42 / 0 5 10 30 LOS ALAMOS...................... 34 62 34 45 / 0 0 5 10 PECOS........................... 32 62 33 43 / 0 0 5 20 CERRO/QUESTA.................... 23 58 24 39 / 0 0 10 30 RED RIVER....................... 21 52 22 33 / 0 0 20 40 ANGEL FIRE...................... 19 55 20 37 / 0 0 10 40 TAOS............................ 25 62 25 41 / 0 0 10 20 MORA............................ 33 63 32 38 / 0 0 5 30 ESPANOLA........................ 28 69 29 48 / 0 0 0 10 SANTA FE........................ 33 64 32 46 / 0 0 5 10 SANTA FE AIRPORT................ 36 67 34 48 / 0 0 0 10 ALBUQUERQUE FOOTHILLS........... 40 68 38 55 / 0 0 0 5 ALBUQUERQUE HEIGHTS............. 44 70 42 52 / 0 0 0 5 ALBUQUERQUE VALLEY.............. 35 73 34 54 / 0 0 0 5 ALBUQUERQUE WEST MESA........... 37 72 35 53 / 0 0 0 5 LOS LUNAS....................... 32 74 33 56 / 0 0 0 5 RIO RANCHO...................... 37 72 35 53 / 0 0 0 5 SOCORRO......................... 37 78 38 56 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 34 70 33 56 / 0 0 0 5 TIJERAS......................... 37 69 37 57 / 0 0 0 5 MORIARTY/ESTANCIA............... 31 66 32 49 / 0 0 0 10 CLINES CORNERS.................. 39 66 36 43 / 0 0 0 10 GRAN QUIVIRA.................... 38 70 37 51 / 0 0 0 5 CARRIZOZO....................... 37 73 40 56 / 0 0 0 0 RUIDOSO......................... 36 69 39 49 / 0 0 0 0 CAPULIN......................... 29 72 32 29 / 0 0 20 40 RATON........................... 30 72 32 33 / 0 0 10 40 SPRINGER........................ 33 73 33 39 / 0 0 5 30 LAS VEGAS....................... 37 70 36 38 / 0 0 5 30 CLAYTON......................... 42 76 35 40 / 0 0 10 20 ROY............................. 37 73 36 41 / 0 0 5 20 CONCHAS......................... 41 78 39 48 / 0 0 5 10 SANTA ROSA...................... 40 78 39 48 / 0 0 0 10 TUCUMCARI....................... 40 80 40 49 / 0 0 0 10 CLOVIS.......................... 41 78 42 49 / 0 0 0 5 PORTALES........................ 40 79 41 50 / 0 0 0 5 FORT SUMNER..................... 42 78 42 51 / 0 0 0 5 ROSWELL......................... 42 86 44 56 / 0 0 0 5 PICACHO......................... 41 83 42 57 / 0 0 0 0 ELK............................. 37 79 39 60 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && REYNOLDS/SHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 544 AM MDT MON OCT 31 2011 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 544 AM MDT MON OCT 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STRONG STORM SYSTEM WILL CROSS NORTHERN NEW MEXICO ON WEDNESDAY...BRINGING MUCH COLDER TEMPERATURES TO THE ENTIRE AREA...AND A CHANCE FOR LIGHT WINTRY PRECIPITATION ACROSS THE SANGRE DE CRISTO MOUNTAINS AND FAR NORTHEAST PLAINS. ON FRIDAY...STRONG WINDS MAY RETURN AREA WIDE IN ADVANCE OF THE NEXT STORM SYSTEM. GUSTS TO NEAR 50 MPH WILL BE POSSIBLE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
36 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352501, 352502, 352503, 352504, 352505, 352506, 352507, 352508, 352509, 352510, 352511, 352512, 352513, 352514, 352515, 352516, 352517, 352518, 352519, 352520, 352521, 352522, 352523, 352524, 352525, 352526, 352527, 352528, 352529, 352530, 352531, 352532, 352533, 352534, 352535, 352536.